A 75‐year‐old woman with a history of stage II colon cancer in remission and PE 2 years ago presents with 3 days of progressive dyspnea and weakness She was admitted to an outside hospital, where she underwent CT chest angiography and was found to have new pulmonary emboli. She was started on therapeutic enoxaparin. Two days later she developed severe abdominal pain. A CT of the abdomen and pelvis revealed a large retroperitoneal hematoma; she was then transferred to our hospital. On arrival she complained of new bilateral thigh pain and swelling. Her vital signs were stable. Her abdomen was lender to palpation in bilateral lower quadrants; her lower extremities were notable for 3+ edema to upper thighs. Her hemoglobin was 7.9, and platelets 88; on admission at the outside hospital her platelet count was 252. Repeat imaging of the abdomen revealed a 16 cm retroperitoneal hemaloma in addition to a large thrombus in the inferior vena cava. Lower extremity venous duplex revealed common femoral, femoral, popliteal, posterior tibial, peroneal, and gastrocnemius veins bilaterally filled with thrombus. She was started on argatroban, and the abdominal hematoma monitored with serial hemoglobins and abdominal exams. Serotonin release assay and heparin‐induced platelet antibody to platelet factor 4 (PF4) were both negative. On further questioning, she had been diagnosed with heparin‐induced thrombocytopenia (HIT) 2 years prior, when she also developed bilateral lower‐extremity DvTs while being treated with heparin for a PE.
Venous thromboembolic disease is a common problem encountered by hospitalists. Heparin‐induced thrombocytopenia is a serious complication of treating or preventing VTE disease. Manifestations include venous and arterial thrombi; serious complications include hemorrhage, acute limb ischemia, thrombotic stroke, myocardial infarction, and anaphylaxis. There are no published reports of clinically diagnosed HIT of this severity with negative immunologic and functional assays for PF4 antibodies. Antibodies to PF4 signify platelet activation, leading to platelet aggregation, thrombocytopenia, and a prothrombolic and hemorrhagic state. Serial tests can be negative 2‐3 times before a positive result is obtained. In one review of negative assays over the course of a year, 33% eventually turned positive. In our patient, an initial negative antibody screen should not have dissuaded physicians from starting an alternate form of anticoagulation for VTE.
Assays for heparin‐induced platelet antibodies can remain negative even in the face of high clinical suspicion for the diagnosis of HIT. This case emphasizes a unique and severe presentation of a common condition and highlights the importance of a thorough clinical history. Hospitalists have the advantage that they can reexamine a patients history through the course of hospitalization.
C. Weaver, none; J. Montalvo, none.